Nurses should be aware of a Food and Drug Administration (FDA) announcement describing pediatric deaths after accidental overdose of the prescription cough suppressant benzonatate (Tessalon; also available in generic preparations). The drug is used to treat cough caused by the common cold, bronchitis, pneumonia, and other lung infections. Currently available as liquid-filled gelatin capsules, benzonatate was originally approved for the treatment of cough in 1958.
Benzonatate isn't a narcotic. Rather, it's a local anesthetic and is related to other local anesthetics such as procaine (Novocain, Mericaine), benzocaine (Anbesol and others), and tetracaine (Cepacol, Pontocaine). It works peripherally on the stretch receptors of the vagal afferent fibers, which are located in the respiratory passages, lungs, and pleura. It's the stretching of these sensors with breathing that causes the cough. Benzonatate may also work centrally to suppress the cough center in the medulla of the brain.
Overdosage is possible in all age groups, but unintentional ingestion of the drug has occurred only in children younger than age 10. As of May 2010, the FDA's database of adverse events listed 31 cases of benzonatate overdose, seven of which were accidental ingestions in children younger than age 10. Five of those incidents were in children two years old or younger; toxicity can be induced in this age group with ingestion of as little as one or two liquid capsules. All five children died.
Signs and symptoms of an overdose may occur within 15 or 20 minutes of ingestion and include central nervous system (CNS) stimulation (such as restlessness, tremors, or seizures), followed by profound CNS depression, as evidenced by coma, and by hypotension, cardiac arrhythmias, and cardiac arrest. Because of the drug's anesthetizing action, if the gelatin capsules are broken open in the mouth, oral pharyngeal numbness will occur, leading to a risk of choking. The FDA has added new warnings and precautions to benzonatate's label delineating the risks of overdosage in pediatric patients and of choking if the capsule is broken, chewed, dissolved, or crushed.
Benzonatate shouldn't be prescribed to children younger than age 10. Nurses should teach adult patients prescribed benzonatate about these warnings and instruct them to keep the drug in a child-resistant container and out of the reach of children. If accidental ingestion by a child does occur, a poison control center should be contacted by dialing (800) 222-1222; medical attention should be sought immediately. Patients should also be taught to swallow the capsules whole. If any numbness of the mouth, tongue, throat, or face occurs, the patient shouldn't eat or drink until the symptoms have disappeared. Advise patients that if they miss a dose they shouldn't take two doses at the same time to make up for the one that was missed. Finally, nurses should teach patients the method recommended by the FDA for the disposal of unused benzonatate: leftover drug may be discarded in household trash after it has been taken out of its original container and mixed with an unpalatable substance, such as coffee grounds or kitty litter. It should then be placed in a sealable bag or a can or other container with a tight lid to prevent it from leaking out of a garbage bag. These measures are intended to make the waste drug less appealing and accessible to children or pets. To read the FDA Drug Safety Communication concerning benzonatate, go to http://bit.ly/i6RnOW.